Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 084, 66 pages      arXiv:1706.09935

Faithful Semitoric Systems

Sonja Hohloch a, Silvia Sabatini b, Daniele Sepe c and Margaret Symington d
a) Department of Mathematics - Computer Science, University of Antwerpen, Campus Middelheim, Building G, M.G.211, Middelheimlaan 1, 2020 Antwerpen, Belgium
b) Mathematisches Institut, Universität zu Köln, Weyertal 86-90, D-50931 Köln, Germany
c) Universidade Federal Fluminense, Instituto de Matemática, Departamento de Matemática Aplicada, Rua Professor Marcos Waldemar de Freitas Reis, s/n, Bloco H, Campus do Gragoatá, CEP 24210-201, Niterói, RJ, Brazil
d) Department of Mathematics, Mercer University, 1501 Mercer University Drive, Macon, GA 31207, USA

Received July 07, 2017, in final form July 30, 2018; Published online August 16, 2018

This paper consists of two parts. The first provides a review of the basic properties of integrable and almost-toric systems, with a particular emphasis on the integral affine structure associated to an integrable system. The second part introduces faithful semitoric systems, a generalization of semitoric systems (introduced by Vũ Ngoc and classified by Pelayo and Vũ Ngoc) that provides the language to develop surgeries on almost-toric systems in dimension 4. We prove that faithful semitoric systems are natural building blocks of almost-toric systems. Moreover, we show that they enjoy many of the properties that their (proper) semitoric counterparts do.

Key words: completely integrable Hamiltonian systems; almost toric systems; semitoric systems; integral affine geometry; focus-focus singularities.

pdf (1015 kb)   tex (987 kb)


  1. Atiyah M.F., Convexity and commuting Hamiltonians, Bull. London Math. Soc. 14 (1982), 1-15.
  2. Bolsinov A.V., Fomenko A.T., Integrable Hamiltonian systems. Geometry, topology, classification, Chapman & Hall/CRC, Boca Raton, FL, 2004.
  3. Boucetta M., Molino P., Géométrie globale des systèmes hamiltoniens complètement intégrables: fibrations lagrangiennes singulières et coordonnées action-angle à singularités, C. R. Acad. Sci. Paris Sér. I Math. 308 (1989), 421-424.
  4. Chaperon M., Normalisation of the smooth focus-focus: a simple proof, Acta Math. Vietnam. 38 (2013), 3-9.
  5. Crainic M., Fernandes R.L., Martínez-Torres D., Regular Poisson manifolds of compact types (PMCT 2), arXiv:1603.00064.
  6. Cushman R.H., Bates L.M., Global aspects of classical integrable systems, 2nd ed., Birkhäuser/Springer, Basel, 2015.
  7. Dazord P., Delzant T., Le problème général des variables actions-angles, J. Differential Geom. 26 (1987), 223-251.
  8. del Hoyo M.L., Lie groupoids and their orbispaces, Port. Math. 70 (2013), 161-209, arXiv:1212.6714.
  9. Delzant T., Hamiltoniens périodiques et images convexes de l'application moment, Bull. Soc. Math. France 116 (1988), 315-339.
  10. Dufour J.-P., Molino P., Compactification d'actions de ${\bf R}^n$ et variables action-angle avec singularités, in Symplectic Geometry, Groupoids, and Integrable Systems (Berkeley, CA, 1989), Math. Sci. Res. Inst. Publ., Vol. 20, Springer, New York, 1991, 151-167.
  11. Duistermaat J.J., On global action-angle coordinates, Comm. Pure Appl. Math. 33 (1980), 687-706.
  12. Eliashberg Y., Polterovich L., Symplectic quasi-states on the quadric surface and Lagrangian submanifolds, arXiv:1006.2501.
  13. Eliasson L.H., Hamiltonian systems with Poisson commuting integrals, Ph.D. Thesis, University of Stockholm, 1984.
  14. Goldman W., Hirsch M.W., The radiance obstruction and parallel forms on affine manifolds, Trans. Amer. Math. Soc. 286 (1984), 629-649.
  15. Guillemin V., Sternberg S., Convexity properties of the moment mapping, Invent. Math. 67 (1982), 491-513.
  16. Guillemin V., Sternberg S., A normal form for the moment map, in Differential Geometric Methods in Mathematical Physics (Jerusalem, 1982), Math. Phys. Stud., Vol. 6, Reidel, Dordrecht, 1984, 161-175.
  17. Guillemin V., Sternberg S., Symplectic techniques in physics, 2nd ed., Cambridge University Press, Cambridge, 1990.
  18. Harada M., Kaveh K., Integrable systems, toric degenerations and Okounkov bodies, Invent. Math. 202 (2015), 927-985, arXiv:1205.5249.
  19. Hirsch M.W., Differential topology, Graduate Texts in Mathematics, Vol. 33, Springer-Verlag, New York - Heidelberg, 1976.
  20. Hohloch S., Sabatini S., Sepe D., From compact semi-toric systems to Hamiltonian $S^1$-spaces, Discrete Contin. Dyn. Syst. 35 (2015), 247-281, arXiv:1305.7040.
  21. Hohloch S., Sabatini S., Sepe D., Symington M., From Hamiltonian $S^1$-spaces to compact semitoric systems, in preparation.
  22. Hohloch S., Sabatini S., Sepe D., Symington M., Surgeries on faithful semitoric systems, in preparation.
  23. Izosimov A.M., Classification of almost toric singularities of Lagrangian foliations, Sb. Math. 202 (2011), 1021-1042.
  24. Joyce D., On manifolds with corners, in Advances in Geometric Analysis, Adv. Lect. Math. (ALM), Vol. 21, Int. Press, Somerville, MA, 2012, 225-258, arXiv:0910.3518.
  25. Karshon Y., Lerman E., Non-compact symplectic toric manifolds, SIGMA 11 (2015), 055, 37 pages, arXiv:0907.2891.
  26. Karshon Y., Tolman S., Centered complexity one Hamiltonian torus actions, Trans. Amer. Math. Soc. 353 (2001), 4831-4861, math.SG/9911189.
  27. Le Floch Y., Pelayo Á., Vũ Ngoc S., Inverse spectral theory for semiclassical Jaynes-Cummings systems, Math. Ann. 364 (2016), 1393-1413, arXiv:1407.5159.
  28. Leung N.C., Symington M., Almost toric symplectic four-manifolds, J. Symplectic Geom. 8 (2010), 143-187, math.SG/0312165.
  29. Marle C.-M., Modèle d'action hamiltonienne d'un groupe de Lie sur une variété symplectique, Rend. Sem. Mat. Univ. Politec. Torino 43 (1985), 227-251.
  30. Meigniez G., Submersions, fibrations and bundles, Trans. Amer. Math. Soc. 354 (2002), 3771-3787.
  31. Miranda E., Zung N.T., Equivariant normal form for nondegenerate singular orbits of integrable Hamiltonian systems, Ann. Sci. École Norm. Sup. 37 (2004), 819-839, math.SG/0302287.
  32. Moerdijk I., Mrčun J., Introduction to foliations and Lie groupoids, Cambridge Studies in Advanced Mathematics, Vol. 91, Cambridge University Press, Cambridge, 2003.
  33. Mrčun J., An extension of the Reeb stability theorem, Topology Appl. 70 (1996), 25-55.
  34. Palais R.S., When proper maps are closed, Proc. Amer. Math. Soc. 24 (1970), 835-836.
  35. Pelayo Á., Ratiu T.S., Vũ Ngoc S., Fiber connectivity and bifurcation diagrams of almost toric integrable systems, J. Symplectic Geom. 13 (2015), 343-386.
  36. Pelayo Á., Ratiu T.S., Vũ Ngoc S., The affine invariant of proper semitoric integrable systems, Nonlinearity 30 (2017), 3993-4028, arXiv:1307.7516.
  37. Pelayo Á., Tang X., Vũ Ngoc's conjecture on focus-focus fibers with multiple pinched points, arXiv:1803.00998.
  38. Pelayo Á., Vũ Ngoc S., Semitoric integrable systems on symplectic 4-manifolds, Invent. Math. 177 (2009), 571-597, arXiv:0806.1946.
  39. Pelayo Á., Vũ Ngoc S., Constructing integrable systems of semitoric type, Acta Math. 206 (2011), 93-125, arXiv:0903.3376.
  40. Pelayo Á., Vũ Ngoc S., Hamiltonian dynamics and spectral theory for spin-oscillators, Comm. Math. Phys. 309 (2012), 123-154, arXiv:1005.0439.
  41. Sepe D., Vũ Ngoc S., Integrable systems, symmetries, and quantization, Lett. Math. Phys. 108 (2018), 499-571, arXiv:1704.06686.
  42. Sullivan D., Thurston W., Manifolds with canonical coordinate charts: some examples, Enseign. Math. 29 (1983), 15-25.
  43. Symington M., Four dimensions from two in symplectic topology, in Topology and Geometry of Manifolds (Athens, GA, 2001), Proc. Sympos. Pure Math., Vol. 71, Amer. Math. Soc., Providence, RI, 2003, 153-208, math.SG/0210033.
  44. Vũ Ngoc S., Bohr-Sommerfeld conditions for integrable systems with critical manifolds of focus-focus type, Comm. Pure Appl. Math. 53 (2000), 143-217, math.AP/9810137.
  45. Vũ Ngoc S., On semi-global invariants for focus-focus singularities, Topology 42 (2003), 365-380, math.SG/0208245.
  46. Vũ Ngoc S., Systèmes intégrables semi-classiques: du local au global, Panoramas et Synthèses, Vol. 22, Société Mathématique de France, Paris, 2006.
  47. Vũ Ngoc S., Moment polytopes for symplectic manifolds with monodromy, Adv. Math. 208 (2007), 909-934, math.SG/0504165.
  48. Vũ Ngoc S., Wacheux C., Smooth normal forms for integrable Hamiltonian systems near a focus-focus singularity, Acta Math. Vietnam. 38 (2013), 107-122, arXiv:1103.3282.
  49. Vianna R., On exotic Lagrangian tori in ${\mathbb{CP}}^2$, Geom. Topol. 18 (2014), 2419-2476, arXiv:1305.7512.
  50. Vianna R., Infinitely many exotic monotone Lagrangian tori in ${\mathbb{CP}}^2$, J. Topol. 9 (2016), 535-551, arXiv:1409.2850.
  51. Vianna R., Infinitely many monotone Lagrangian tori in del Pezzo surfaces, Selecta Math. (N.S.) 23 (2017), 1955-1996, arXiv:1602.03356.
  52. Williamson J., On the algebraic problem concerning the normal forms of linear dynamical systems, Amer. J. Math. 58 (1936), 141-163.
  53. Zung N.T., Symplectic topology of integrable Hamiltonian systems. I. Arnold-Liouville with singularities, Compositio Math. 101 (1996), 179-215, math.DS/0106013.
  54. Zung N.T., A note on focus-focus singularities, Differential Geom. Appl. 7 (1997), 123-130, math.DS/0110147.
  55. Zung N.T., Symplectic topology of integrable Hamiltonian systems. II. Topological classification, Compositio Math. 138 (2003), 125-156, math.DG/0010181.

Previous article  Next article   Contents of Volume 14 (2018)